Hail, Cass
- When
- September 17, 7:20 PM CST to 7:22 PM CST
- Where
- Cass County, 6.8 mi WNW of Lake Shr
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.540, -94.490
A cold front moving across northern Minnesota the evening of the 17th led to the development of storms across the region. A few of the storms were marginally severe in the Brainerd Lakes area bringing isolated reports of 1 inch diameter hail and some wind damage in a few of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moving across northern Minnesota the evening of the 17th led to the development of storms across the region. A few of the storms were marginally severe in the Brainerd Lakes area bringing isolated reports of 1 inch diameter hail and some wind damage in a few of the storms. One business near Pequot Lakes received roof damage from the winds of a decaying storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 17, 6:00 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 700 PM CDT Sat Sep 17 2022 .DISCUSSION...(This evening through Friday) Issued at 330 PM CDT Sat Sep 17 2022 Summary: Rain showers are slowly decaying across northern WI and across the Arrowhead this afternoon. Main concern for this afternoon and evening will be the chance for new severe thunderstorms. SPC has Cass, Crow Wing, Itasca, Aitkin, and St. Louis Counties in a slight risk for severe. The majority of the rest of our CWA lies in a marginal risk with our southeast counties being in general thunder. All severe modes will be on the table for this afternoon and evening. Dense fog may develop after the storms depart overnight. More rain chances return late Monday and through Tuesday. Much cooler temperatures are reestablished across Northland Wednesday and beyond. Radar this afternoon shows some light rain showers working their way across NW WI and Lake Superior. Minimal impacts are expected with this wave as it continues to decay on it's northeast trajectory. Our main concern in the near term forecast is the chance for severe storms to populate this afternoon and evening. Satellite shows sufficient clearing skies along our west from Cass up into Koochiching counties. Temperatures within the pockets of clearing have risen 10 to 12 degrees within the last 3 hours promoting destabilization within the corridor. The low pressure system that will be one of primary catalyst for firing off convection this afternoon is moving into southwestern MN with a frontal boundary extending north into Ontario. The arrival of these features this afternoon will be met with an unstable environment of MLCAPE near 1500 J/kg. There will also be an adequate amount of bulk shear in excess of 45 kts overhead. Storms will be surfaced based in nature and there is a short window in which hodographs have low level curvature along with helicity over 50m^2/s^2. All this leads to the conclusion that all modes of severe weather will be possible this afternoon and briefly into the evening. Shower and storm activity will wane as we head into Sunday morning. High pressure will be building in from the west on the backside of the cold front passing across the region. Fog will once again be a concern during the morning hours especially across the North Shore and down into the Twin Ports. However, with the much cooler and drier air being ushered in from the northwest fog will likely burn off faster than the previous morning. Aloft we will still have cyclonic flow with a trough passing across in the afternoon. The combination of diurnal heating and upper level forcing may produce some light showers across the Borderlands. There is a temporary reprieve to start the work week as the high pressure slides southeast through the day. Warm air advection through the day will lead to highs in the 70s by the afternoon. A low pressure system moving across the Northern Plains will have its associated warm front drifting into the Upper Midwest by the evening hours and may bring some rain back into the region. The low is projected to track northeast bringing a cold front through the region on Tuesday. The timing and location of these features are still a bit contested among the 12Z suite of model guidance. But, this may bring a chance for severe storms to impact the region once again. There will definitely be plenty of bulk shear to work with as a strong west to east jet will be overhead. The more limiting factor will be the amount of moisture that will be available. A rather meager low level jet will be over the region as well as the typical warm air advection out ahead of the system. But most of the models do not look to excited about this with sounding profiles advertising fairly dry mid and low levels. A very cool air mass is expected to settle in over the region beginning on Wednesday. Highs on Wednesday will be in the 60s and the overnight lows will be dropping into the upper 30s for northern MN and 40s for NW WI. Frost advisories may be warranted. The cool temperatures will carry through into the weekend with highs generally in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Sep 17 2022 Showers and isolated thunderstorms are moving in from the west and are expected to continue that trek through the period. Large hail and damaging winds are possible with the stronger thunderstorms. There is mix of MVFR ceilings and VFR across the region. IFR/LIFR ceilings are expected to expand outward from Lake Superior through the overnight hours affecting all terminals through tomorrow morning. In addition, IFR visibilities are possible near Lake Superior affecting mainly DLH and possibly HIB. Ceiling and visibilities are expected to improve and become VFR tomorrow afternoon. && .MARINE... Issued at 330 PM CDT Sat Sep 17 2022 Northeasterly winds will continue to stream across the Lake this afternoon around 15 knots before turning to out of the west as a frontal system passes. With this front we may see some showers and storms cross into the Lake. There is a marginal risk for severe weather to impact the western portions of the Lake. Fog may also develop before the arrival of these storms and could linger after their passage. Sunday westerly winds will prevail across the Lake and any remnant fog will begin to erode during the morning hours. && .PRELIMINARY POINT TEMPS/POPS... DLH 57 70 55 76 / 50 10 0 0 INL 52 68 47 74 / 70 20 0 10 BRD 55 72 49 78 / 50 0 0 10 HYR 59 72 49 77 / 30 10 0 0 ASX 60 74 52 80 / 30 10 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Britt AVIATION...KSE MARINE...Britt
Hazardous Weather Outlook National Weather Service Duluth MN 1244 PM CDT Sat Sep 17 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181745- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1244 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms today into tonight. Isolated to scattered severe thunderstorms are possible, mainly late today into tonight and starting in western areas moving east tonight. The main threats are large hail to ping pong ball size and damaging wind around 60 mph. A tornado is also possible. The storms may also produce heavy rain which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms are possible Sunday from far northeast Minnesota into northern Wisconsin. Severe storms are not expected. More thunderstorms are possible Monday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed late this afternoon and tonight. LSZ121-140>148-150-181745- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1244 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible and a few may become severe tonight. The main threats will be large hail and winds in excess of 40 knots. Patchy dense fog will be possible through Saturday night. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms are possible Sunday, especially in the morning. More thunderstorms are possible Monday night. A period of stronger northwest winds are expected to develop next Wednesday into Thursday. LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 609 PM CDT Sat Sep 17 2022 MNZ011-012-180115- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 601 PM CDT Sat Sep 17 2022 ...STRONG THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS TONIGHT... Strong thunderstorms are expected to affect the Boundary Waters Canoe Area Wilderness tonight. The storms may produce gusty winds, large hail, frequent lightning cloud-to-ground lightning, and locally heavy rainfall. Thunderstorms could happen as early as 9 PM with the most likely time for thunderstorms between 10 PM and 3 AM. Now is the time to prepare in case thunderstorms threaten. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. In case of lightning, sit on your personal floatation devices or sleeping pads to minimize your risk to lightning. Monitor NOAA Weather Radio for updates and possible warnings. Huyck
Special Weather Statement
National Weather Service Duluth MN
624 PM CDT Sat Sep 17 2022
MNZ025-180000-
North Cass MN-
624 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of northwestern Cass
County through 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laporte, or 7 miles northwest of Walker, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Walker around 635 PM CDT.
Other locations impacted by this storm include Wilkinson, Portage
Lake and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4728 9466 4742 9428 4713 9416 4707 9466
TIME...MOT...LOC 2323Z 260DEG 17KT 4717 9468
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Britt/KLHSpecial Weather Statement
National Weather Service Duluth MN
735 PM CDT Sat Sep 17 2022
MNZ033-180045-
South Cass MN-
735 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of southwestern Cass
County through 745 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leader, or 25 miles northwest of Brainerd, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Leader around 745 PM CDT.
Other locations impacted by this storm include Esterdy and Lake
Shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4658 9478 4668 9447 4646 9435 4643 9474
4651 9478
TIME...MOT...LOC 0035Z 260DEG 14KT 4650 9469
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
745 PM CDT Sat Sep 17 2022
MNZ018-026-180100-
North Itasca MN-South Itasca MN-
745 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of central Itasca
County through 800 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inger, or 30 miles northwest of Grand Rapids, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Marcell around 800 PM CDT.
Other locations impacted by this storm include Sand Lake, Jessie
Lake, Spring Lake, North Star Lake, Bowstring Lake, Talmoon and
Bowstring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4745 9403 4763 9407 4772 9369 4745 9363
TIME...MOT...LOC 0045Z 260DEG 18KT 4756 9395
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
748 PM CDT Sat Sep 17 2022
MNZ033-180115-
South Cass MN-
748 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of southwestern Cass
County through 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leader, or 22 miles northwest of Brainerd, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Gull Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4658 9473 4672 9440 4654 9433 4646 9433
4643 9463
TIME...MOT...LOC 0048Z 256DEG 16KT 4652 9460
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
800 PM CDT Sat Sep 17 2022
MNZ018-180115-
North Itasca MN-
800 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of central Itasca
County through 815 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marcell, or 26 miles northwest of Grand Rapids, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Marcell around 815 PM CDT.
Other locations impacted by this storm include Jessie Lake, Spring
Lake, North Star Lake, Bowstring Lake, Talmoon, Bowstring, Gunn Lake,
Scenic State Park, Spider Lake and Coon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4747 9391 4762 9396 4773 9357 4751 9349
TIME...MOT...LOC 0059Z 256DEG 20KT 4755 9383
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrittThe Duluth radar (KDLH), 177 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Some roofing material was peeled off the roof of a pole barn on the south end of Pequot Lakes. Additionally, a center-pivot irrigation system was overturned in the area along with a few downed trees.
A medium-sized tree was downed across a county road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056142, 1056143, 1057811, 1056145, 1056144, 1056146.